Is Bloating Common With Ulcerative Colitis?

Introduction to Tam:

I was going through a very stressful moment in my life recently and attributed the constant diarrhea to stress. However, going 15-20 times a day is not normal at all.

My Colitis Symptoms:

I now do not have diarrhea but have severe upper abdominal pain and vomiting for the past 3 days…unsure if this is related to UC??? I am very bloated it looks like I am 6 months pregnant and I have always been very thin so with just my belly sticking out i am getting questioned “when are you due??” So embarrassing!

This all began after a stressful time in my life then getting a “stomach bug” that my whole family had.

Well theirs went away and mine didn’t. So for 3 weeks I was going to the bathroom 15-20 times a day sometimes not making it there in time… :-( Had colonoscopy which confirmed UC and CT scan was negative for Crohn’s Disease. They did find a 3.2cm cyst on left ovary which is interesting as my ovary was removed 5 years ago…. I had a follow up u/s showed cyst they rec MRI pelvis with and w/o gad, The results from that were that it burst however the sigmoid colon was full of stool and there was bowels blocking view..so to have a follow up. How would they know that it burst then if it was being blocked by poop?? So I am so overly bloated look 6 months pregnant as the rest of my body is thin. It is really embarrassing. How do i get rid of it?! Is it from the “cyst” or UC (the swelling)….
I would like to know if anyone else has had similar symptoms of the bloating and if so, is there anything i can do to reduce the swelling? It seems as though with this disease if it’s not one end it’s the other. It is very frustrating as I have never had stomach issues in the past. I am thankful that the constant out of control diarrhea has subsided but now I am sick to my stomach and puking..
I am currently prescribed Sulfasalazine 500mg 8 times a day.. I can’t get myself to take that many pills so I usually only take 3 a day.
Will I have to be on medicine for the rest of my life?  Or is this a disease that can go into remission and be maintained?

Where I’d like to be in a year:

I would like to be in remission and on no drugs do acupuncture or Chinese herbal medicines so its a more natural approach. I dislike that I am being told to take such a high dosage of pills.
Medications:
Sulfasalazine
written by Tam
submitted in the Colitis Venting Area

Tags: bloated, bloating

8 Responses to “Is Bloating Common With Ulcerative Colitis?”

  1. JerryMarch 27, 2012 at 8:44 am #

    Yes, bloating is common to UC. I have a lot of gass and bloating that coinsides with all of the other pains and problems with UC. I noticed you take sulfasalizine, I have been on it for about 10 years and I think that it causes some bloating as well. I know I gained weight each time I did the steriod taper and I get that “moon face” while on it. It has been common for me to gain or drop 45 lbs. in a six month period. It is a little different for me because I am 5’11″ 190. It is easier to yo-yo that kind of weight for me. I just wanted to respond because I have felt what you are going through… I have been dealing with this condition for 18 years..

  2. KimMarch 27, 2012 at 8:55 am #

    I also had horrendous bloating before being diagnosed with UC. I was undiagnosed for almost 2 years before having a flex sig. that confirmed UC. In fact, I am now pregnant and my stomach muscles expanded so quickly because they were used to being in that position before! I changed my diet and took up a ton of very intense digestive yoga. It’s a lot of twisting and inversions that help to work everything through. When I wake in the morning (not now that I’m pregnant obviously) I drink a glass of warm lemon water and do about 30-45 minutes of digestive yoga. It really helps the bloating and leg swelling for me. It even helped my periods normalize, which have been off ever since my gut’s acted up. In addition to looking about 4 months pregnant my legs would also retain so much water that I could barely squeeze off my skinny jeans at the end of the day. The yoga also got rid of that for me too :). You can check out the yogi that helped me figure it out, her name is Sarah Harrison and she has a company called Inner Truth Yoga: http://www.innertruthyoga.org.
    As for diet changes, I am now meat and gluten free. I did cut dairy out too, but added it back it when I found out I was pregnant. I also initially cut out gas-causing foods and foods that are high insoluble fibre: no beans with the skin, all my veggies and fruit peeled and/or steamed. Hope that helps :)

  3. ShirlMarch 27, 2012 at 10:47 am #

    Yes, I concur too. UC definitely causes bloating, and difficult weight loss or gain.

    I am worried about your ovarian cyst however. It may have burst & resolved but a friend recently began bloating, weight gain, general discomfort in the early fall- by the end of this past January she had a 15 lb cancerous tumor removed. It was thought by imaging it was her right ovary but discovered in surgery it was actually on her left ovary & had grown to the other side!!! She needed a complete hysterectomy.

    Imaging is not always complete or accurate.

    Since your last test was unclear, incomplete due to your bowels, I urge you to get a new scan & maybe even upgrade doctors to get to the bottom of this. Don’t assume this is all UC. You may have a compound issue at hand.

    My daughter has PCOS (Poly cystic ovarian syndrome) and imaging was not conclusive. Blood tests however showed hormone levels quite upside down. She has painful cysts & cramps- no doubt the imaging can work for the most progressive of diseases. We caught it early however, and was not apparent on imaging.

    Take care!
    Shirl

    • BevMarch 27, 2012 at 3:14 pm #

      Yes, I would check this out as well. I too have bloating with my UC, but it sounds like you may have other problems besides the UC.

      Get yourself checked out for sure, although your doctor, knowing your history, should be all over this, no?

      Cheers, and stay well,
      Bev:)

  4. ShirlMarch 27, 2012 at 11:48 am #

    PS
    I should have also commented on your current med!

    Sulfasalazine really made me ill. I was taking 2 pills 2x a day (2,000 mg). The nausea & vomiting may also be this particular med. the side effects of this med are tremendous- talk with you doctor. I went back onto Asacol 2 pills 3x day, and a joint pain/ immune supplement, also 2 pills 3x a day (Recovery Extra Strength by Purica Labs). I also follow the SCD diet- of what I can tolerate. I can’t seem to go without meds, and rather I am going with a combo approach at this.

    In relevance…your doctor may tell you to back off the Sulfasalazine & try another med. It’s pretty well known for nausea & vomiting :/

  5. EdgarMarch 27, 2012 at 3:07 pm #

    Sorry to hear about your new found issue of UC but as you’ll read on in some other testimonials it does get better. The bloatedness and gassyness is unfortunately common to occur. I lament to tell you that this will occur more or less every time you have a flare up. I found that the best thing for me to do was laying down and the gas is expelled naturally. I’ve heard some people take Beano, an over-the-counter medicine that reliefs gas build up but I’ve never tried it. Another tip I can give you is to try to take your pills as recommended by your doctor, believe me other UC’ers take more pills than that with higher dosages but your gonna have to try and take them all.

    One final note of my experience with UC, what may work for others might not necessarily work for you. Unfortunately everyone’s UC is different and may have different outcomes throughout their UC illness.

    But its not all bad and it does get better. Just need to stay away from stress and depression as much as possible (although it seems difficult at times with this disease).
    Good luck to you dude ;)

  6. TrishMarch 28, 2012 at 12:19 am #

    As others have said, please get your ovaries checked – the symptoms of ovarian problems, including cancer, are diffuse, and very similar to UC. But yet, bloating is common with UC. I have it myself at the moment after eating a stupid lunch three days ago – it’s going to take me days to get this out of my system. Do please try to take the meds – you often need an intensive course at the start and then with the SCD, and with your doctor’s permission, you can maybe taper off gradually. If your symptoms are a side-effect of the meds, see if your doctor can get you onto something else. For nausea, I find camomile or peppermint tea, sipped throughout the day, can really help. Feel better soon – it does get better than this. Trish :)

  7. CocoSeptember 6, 2012 at 5:11 pm #

    Unfortunately, bloating is a common effect of UC. I’ve been asked when I’m due and I’ve also suddenly found myself so bloated that the buttons flew off my pants (more than once). Beano and GasX don’t typically do anything for me, but occasionally Lactaid does.

Leave a Reply